Citalopram and afib

Hi all,

I'm going to be talking to my doc about this too, but I also wanted to see if anyone has experience or an opinion with this. I have anxiety and panic attacks, and it's been worse ever since my first afib episode. I'm doing a lot of therapy, but I think I need some help with psychiatric meds. I have had some bad luck with SSRIs, and the only meds that seems to work are Ativan and propranolol. The former is addictive so I want to avoid that, and the latter only temporarily masks the psychological symptoms of anxiety. I need something to help with brain chemistry. I've read that citalopram has this weird dangerous arrhythmia side effect at higher doses. I wanted to see if anyone has experience with citalopram, and if it has impacted your afib.

Thanks!

Tomas

9 Replies

oldestnewest
  • Hi,

    I was taken off citalopram and commenced on fluoxetine feel fine with the change over.

    Wendi

  • I was on Ativan for a long time when in my teens, 50 years ago!, and became severely addicted to it. I'm not sure they knew it was addictive back then, no-one told me. But I was a teenager so I didn't listen 🤓.

    I eventually got off it, but it was hard. I had to split pills up into tiny bits and slowly, slowly reduce the daily dose. So you're right to avoid it if you can at least for medium-long-term use. I can take the odd diazepam very occasionally, as this sometimes helps my AF and I don't become addicted.

    Koll

  • I was on Citalopram last year for a three months due to stress due to famiy problems. I was on a very low dose only 10 mg and it did help, I am not a great fan of anti depressants, due to problems with them many years ago.

    It did not seem to have any effect of my AF. If your GP did prescribe this I would think it would be quite a low dose, not enough to cause problems.

  • Eek! I didn't know there was any connection between anti depressants and AF? I was taking Amitriptyline 10mg every night for two months, not for their anti depressant properties but another 'side effect' associated with a chronic skin inflamation. As they totally ruined my sleep pattern I went against the dermatologist's advice and stopped them. That was only a few weeks before my first and only AF event. Now I'm wondering if there might be a connection? Sorry to hijack your thread.

  • I have anxiety and depression, but thankfully have not needed medication for them in over 8 years. However, when I am in afib (and I was in persistent afib until my recent ablation a few month ago and being put on rhythem medication), my blood pressure and heart rate goes up. And when that happens - I get a lot of anxiety symptoms. I am in rhythm now, and feeling amazing, but my blood pressure med (still on it until 3 months post ablation) was making me extremely short of breath. I have been off it 2 weeks now, and it is causing some rebound effects where my heart rate will spike back up to 90 (high for me.) When that happens - again I start feeling a lot of anxiety. So it helped me to know some anxiety symptoms are related to my heart rate. So I try other things to deal with the anxiety, like meditation, calming breathing exercises, and just the awareness of why it is happening seems to help me.

  • That's very helpful, thank you. My anxiety spikes when my heart rate goes up or when my heart starts pounding. :/

  • I have been on 75 mg effexor for years and years for anxiety and depression. It has been a godsend for me.

    I too would avoid ativan except for prn problems.

    Good luck. Anxiety is awful as is depression.

    Judy

  • Thanks Judy. I made an appointment with my psychiatrist to hopefully start some new meds. I'm having to take Ativan and propranolol to keep the panic at bay. Last night was the worst. Woke up startled twice. Both times my heart went tachycardic, which then makes me fear afib. It's a screwed up cycle.

  • Hope it all works out with the psychiatrist and you get the meds that will work for you!

    Judy

You may also like...